It is currently Mon Oct 23, 2017 10:33 pm



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 10 posts ] 
Author Message
PostPosted: Fri Jun 23, 2017 10:14 pm 
Offline
Long Time Member
Long Time Member

Joined: Sun Feb 14, 2016 9:40 pm
Posts: 658
Apparently high dose loperamide (Imodium) can cross the blood brain barrier when combined with other drugs to increase its absorption and inhibit its metabolism.

Its used to reduce opiate withdrawals. With MAT restricted in the US, folks will try what they can to avoid being sick...

Loperamide toxicity can lead to gastrointestinal, respiratory and neurological problems, and potentially fatal cardiac arrhythmias,

The average number of toxicity case reports increased by more than 10Xs in 2014, from less than one case per year before 2013 to 11 cases per year after 2014.

The uptick in cases since 2014, is when hydrocodone moved to a schedule 2 drug which makes the timing interesting.

April 2017 Journal of the American Pharmacists Association
The abstract is blah blah but once in the abstract, at the bottom, click LinkOut - more resources, then the Elsevier Science link and the full article should appear. The full article, to me, has the more interesting pharmacology info!
Abstract https://www.ncbi.nlm.nih.gov/pubmed/28189538


Top
 Profile  
 
PostPosted: Sat Jun 24, 2017 1:26 pm 
Offline
Moderator
Moderator
User avatar

Joined: Mon Sep 15, 2014 7:15 pm
Posts: 2437
Location: Tennessee
Thanks for that link pelican.

I read something awhile bk about ppl overdosing on loperamide. They were taking so much of it that they were overdosing. I assumed they were just trying to stop withdrawal. Are ppl trying to get high? I didn't think that was possible with loperamide.

I've never took but one or two at a time (Imodium) during withdrawal in active addiction and during detox I was always given one with my daily detox medication. Bk then I'd never heard of it doing anything in larger doses.

_________________
Jennifer


Top
 Profile  
 
PostPosted: Sat Jun 24, 2017 1:52 pm 
Offline
Long Time Member
Long Time Member

Joined: Sat Oct 29, 2016 9:34 pm
Posts: 614
Love your ongoing contributions of valuable information pelican. I'm certain everyone here
is in agreement.

Best,
Godfrey


Top
 Profile  
 
Our Sponsors
PostPosted: Sat Jun 24, 2017 1:59 pm 
Offline
Moderator
Moderator
User avatar

Joined: Mon Sep 15, 2014 7:15 pm
Posts: 2437
Location: Tennessee
Yes both of u!

_________________
Jennifer


Top
 Profile  
 
PostPosted: Sat Jun 24, 2017 10:13 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Sat Aug 04, 2012 11:02 pm
Posts: 1016
I think Loperamide is a part of "Thomas Recipe" for opiate withdrawal. He suggests taking a heap of it to curb gastro symptoms, and also claims it takes the edge off the detox in general. I tried it once when I was detoxing off methadone and it did little if anything to help.


Top
 Profile  
 
PostPosted: Sat Jun 24, 2017 11:04 pm 
Offline
Long Time Member
Long Time Member

Joined: Sun Feb 14, 2016 9:40 pm
Posts: 658
Thx G, I tend to like posting the quirky medical stuff.
I did again w this loperamide topic bc we have discussed here before that it can't cross the blood brain barrier and at the normal doses it CAN'T and DOESN'T so it is A OK to take for GI issues during WDs.
Its when it taken at mega high doses and w other substances that it can and does cross inot the brain creating an opiate effect in the brain. At the low/normal doses, the opiate effect is only in the GI tract where interestingly there are opiate receptors so it slows/stops the runs.

Thx jennjenn, I think mostly folks take high doses to stem not just the runs, but to stem the sickness. yes, there are some reports of folks who take to get high and report it worked. And there are ODs on it and some deaths. its a tiny number compared to the main opiate crisis. I mention it here bc I often tell folks who stop subs at a rapid pace, to consider loperamide to help w the runs.

Thx Teejay, had no idea it might be part of thomas recipe. Not sure I've ever really looked into the thomas recipe. Taking 'heaps' of it may well curb more than just GI WDs if enough is taken and w certain other drugs. Yet you took it w methadone and per the full text article that's one of the other drugs so IDK...


Top
 Profile  
 
PostPosted: Sun Jun 25, 2017 11:35 pm 
Offline
6 Months or More
6 Months or More
User avatar

Joined: Fri May 19, 2017 8:32 pm
Posts: 213
For the life of me, I can't imagine how anybody could possibly take enough to get even the slightest of a high from Loperamide. I would think that person would be plugged-up for a week!! I mean I've felt desperate before, but this really shows the extreme measures one will go to for a 'fix'. I suppose if there is a way to abuse a substance, there will always be those who try it.

_________________
Difficult roads often lead to beautiful destinations.


Top
 Profile  
 
PostPosted: Mon Jun 26, 2017 10:57 am 
Offline
Average Poster
Average Poster

Joined: Mon May 29, 2017 7:20 pm
Posts: 17
I remember stumbling on this information back in my using days when I was desperate to not be sick any more. Fortunately I was too chicken to try it because, of the horror stories I read where people would take massive amounts of loperimide tablets.

What I read was that loperimide does in fact cross the blood brain barrier however, it is immeaditly kicked out by some sort of protien pumps in the brain before it has any chance to bind to opiate receptors. Some people claimed to have discovered a way to inhibit those pumps that kick it out. They also say that if you take the loperimide in extremely high doses that those pumps will not be able to "keep up" with all the loperimide flooding your body.

Ive read some real horror stories about people who tried the high dose thing. People getting impacted bowels and worse. I don't see a problem with taking a few to help with the wds but taking a large dose could be very dangerous.


Top
 Profile  
 
PostPosted: Mon Jun 26, 2017 12:46 pm 
Offline
Moderator
Moderator
User avatar

Joined: Mon Sep 15, 2014 7:15 pm
Posts: 2437
Location: Tennessee
I've heard ppl mention this Thomas Recipe but I've never checked to see what it is or what it is supposed to do either. I've never believed in anything like that stuff.

_________________
Jennifer


Top
 Profile  
 
   
PostPosted: Mon Jun 26, 2017 12:57 pm 
Offline
Super Poster
Super Poster

Joined: Fri Mar 17, 2017 7:27 pm
Posts: 104
Most people complain about the constipation that opioids cause. I have stomach problems that cause chronic loose stools, so during times when I was not using (not just during withdrawal) I would take 1 3-4x per day. It worked okay, but tended to just cause constipation. Just another think Suboxone completely cured for me-I have regular bowel movements now-no diarrhea, no constipation, its awesome.

I would not be to eager to swallow a handful of lope to try and "get high." I can guarantee you will get backed up and may need surgery to remove backed up stool. Please, just don't try this!

_________________
"Life would be tragic if it weren't so funny"
Stephen Hawking


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 10 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 0 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group